Investigation into the association between protease inhibitors and metabolic disorders, such as hyperlipidaemia, hyperglycaemia, insulin resistance and lipodystrophy, continued in 2000. In January, Dr J.Q. Purnell and colleagues from the United States reported that ritonavir therapy in healthy volunteers results in increased triglyceride and cholesterol levels that are independent of changes in body composition or interactions with inflammatory conditions associated with HIV infection.790:3 Dr K. Mulligan and colleagues from the United States also reported that the effects of protease inhibitors on glucose control and lipid metabolism occurred in the absence of significant increases in bodyweight or changes in body fat distribution in HIV-positive patients.796:3 In view of their findings, they concluded that these metabolic effects may be a direct effect of protease inhibitors rather than the result of central fat accumulation.
Also in January, Dr T. Saint-Marc and colleagues from France reported that lipodystrophy syndrome in HIV-positive patients should be subdivided into three main types: a lipoatrophy syndrome associated with increased triglyceride levels; a subcutaneous adiposity syndrome (obesity); and a mixed or fat redistribution syndrome.790:4 In their study, they found that stavudine therapy was significantly associated with lipoatrophy, compared with zidovudine. Lamivudine and didanosine therapy were not significantly associated with fat distribution abnormalities, and neither was protease inhibitor therapy. In February, Dr A. Carr and colleagues from Australia reported that both protease inhibitors and nucleoside reverse transcriptase inhibitors (NRTIs) can contribute to the lipodystrophy syndrome, but the symptoms and metabolic features of the syndrome differ between these two drug classes.802:4 And in July, Dr Simon Mallal and colleagues from Australia reported that NRTIs independently contribute to fat wasting in HIV infection and this effect is greatest with stavu-dine.812:4 Furthermore, they found that the combination of NRTI and protease inhibitor is synergistic in terms of leading to fat wasting.
Was this article helpful?